question-icon

What Causes Hallucinations And Delusions While On Pain Medication?

default
Posted on Tue, 24 Oct 2017
Question: my husband has been on long term pain medication 20yrs approximately. He has degenerative disc etc, due to an injury. He takes them as prescribed, but he has developed delusions, hallucinations, and paranoia which he denies. Could this be from long term pain medication usage.
doctor
Answered by Dr. Ivo Ditah (19 minutes later)
Brief Answer:
What medications is he on?

Detailed Answer:
Hi and thanks so much for this query.

I will like to know the medications your husband is currently taking. This will help me review and comment further. Also, for how long has he had these symptoms.

Waiting to hear back from you...
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah (29 minutes later)
He is on hydrocodone, morphine, valium and a testosterone shot 2x mo. 1ml
doctor
Answered by Dr. Ivo Ditah (5 hours later)
Brief Answer:
These medications cannot cause delusion!!!

Detailed Answer:
Hi,

Delusion is not related to long term treatment with any of these medications. I will suggest that he be evaluated of an infection if this happened just in the recent days/weeks.

Let me know how this goes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah (11 hours later)
thank you very much.
doctor
Answered by Dr. Ivo Ditah (3 hours later)
Brief Answer:
You are welcome!

Detailed Answer:
Hi,

Thanks for your kind words and keep me updated with the progress of your family.

I wish you well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah (54 minutes later)
He went to the doctor this morning and had a general screening blood test and checkup. No infections showed up. I don't know if they would on that or not. He has been having this problem for over 2 years but its only been bad enough for me to understand what was going on since march, 2017. He is having the delusions but also is hearing, seeing and smelling things that are not happening. They are all directed at me cheating. This happened after our children caught him having an affair with my son's mother-in-law. He began attacking me through the delusions and hallucinations. I am a licensed counselor and I thought that he was having delusional jealousy, but it has gotten worse and the hallucinations are presenting more. I'm trying to figure out what is going on so I can get him help but he denies he needs help and says I'm the one with all the delusions. Maybe it is all because of the affair, but I want to rule out any medication problems as well as other things. He has been through some other losses in the past 4 years also. My family is going to fall apart if I cant' get him help, which he denies he needs and fights with me about the entire idea of him having these problems. I'm sorry if this is beyond the scope of this question, but I'm searching for answers. Thank you.
doctor
Answered by Dr. Ivo Ditah (20 hours later)
Brief Answer:
He should be managed for schizophenia!

Detailed Answer:
Hi,

I have read through the entire report. This is suggestive of schozophrenia. I will suggest that he sees a psychiatrist. Worst of it, persons with this disorder are often not aware of their state and would not want to seek voluntary help. It will be best to see a psychiatrist at this point.

Let me know how this unfolds.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah (5 hours later)
Thank your for your insight. I was concerned abut that but I really didn't want to hear it either probably. Now will be the problem of convincing him to get help. Thank you for your help.
doctor
Answered by Dr. Ivo Ditah (4 hours later)
Brief Answer:
I count on you!

Detailed Answer:
HI,

It's a difficult task. Hope you get him convinced to accept to treatment. This will be of great help.

I wish you well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3993 Questions

premium_optimized

The User accepted the expert's answer

Share on
What Causes Hallucinations And Delusions While On Pain Medication?

Brief Answer: What medications is he on? Detailed Answer: Hi and thanks so much for this query. I will like to know the medications your husband is currently taking. This will help me review and comment further. Also, for how long has he had these symptoms. Waiting to hear back from you...